Georgia, 2004

Hail in Georgia, May 20, 2004

May 20, 2004 · NWS FFC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 20, 4:35 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 20, 4:35 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT THU MAY 20 2004

.SHORT TERM...CONVECTION FIRING UP ALONG WEAK LEE SIDE TROUGH NEAR
THE FALL LINE. WIDELY SCATTERED TRW SHOULD DEVELOP OVER NORTH
GEORGIA AROUND MID AFTERNOON...BEFORE DISSIPATING THIS EVENING.
BOTH GFS AND ETA SHOW A LITTLE DEEPER MOISTURE AND SLIGHTLY HIGHER
POPS FOR FRIDAY. HAVE 30 PERCENT GOING IN THE CURRENT FORECAST AND
THIS LOOKS GOOD. SATURDAY 500MB HIGH IS OVER GEORGIA AND THIS SHOULD
HELP PUT A CAP ON ACTIVITY. HOWEVER STILL SUFFICIENT LOW LEVEL
MOISTURE AND INSTABILITY FOR 20 PERCENT CHANCE. SUNDAY BEGINS TO DRY
OUT AS 500MB HIGH RETREATS BACK TOWARD MEXICO AND FLOW BECOMES MORE
NORTHWESTERLY. HOWEVER STILL COULD SEE SOME ISOLATED AFTERNOON
THUNDERSTORMS.

.LONG TERM...BROAD WEST NORTHWEST FLOW ALOFT THROUGH THE PERIOD AS
UPPER HIGH CENTERED OVER SOUTH TEXAS. HOWEVER EXPECT FLOW TO BE A
LITTLE MORE ZONAL THAN DEPICTED ON THE 00Z GFS AS HPC SAYS HEIGHTS
IN THE EAST ARE TOO LOW. THIS PATTERN IS NORMALLY A FAIRLY DRY
REGIME FOR US...AND ONLY MINIMAL POPS ARE IN THE FORECAST.
TEMPERATURES SHOULD BE NEAR NORMAL.
&&

.AVIATION...BY LATE AFTERNOON...CONVECTION MAINLY ACROSS CENTRAL
AND SOUTH GEORGIA...AND DISSIPATING AS IT MOVES SOUTHEAST.  ISOLATED
SHOWERS NOTED IN THE MACON VICINITY AND SOUTH OF COLUMBUS. AM
CONSIDERING LEAVING PRECIP OUT AT ALL TAF SITES...WILL MONITOR MCN
THROUGH ISSUANCE AS MAY NEED TO LEAVE VCSH IN FOR FIRST COUPLE OF
HOURS.  EXPECT NO CHANGE IN PATTERN SO WILL LEAN TOWARD PERSISTENCE.

CEILING...SKC WITH EXCEPTION OF CSG AND MCN...THEN SKC EVERYWHERE
OVERNIGHT. SCT050 SCT090 AROUND 14 OR 15Z.

VISIBILITY...P6SM WITH POSSIBLE 5SM BR AROUND DAYBREAK AT CSG AND
MCN. &&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     67 87 68 89 / 20 30 20 20
ATHENS      66 90 67 90 / 20 30 20 20
GAINESVILLE 65 87 66 87 / 20 30 20 20
ROME        65 90 65 90 / 20 30 20 20
COLUMBUS    68 91 69 91 / 20 30 20 20
MACON       67 89 68 89 / 20 30 20 20
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

26/12
Hazardous weather outlook, May 20, 10:00 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 20 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-202200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

.SYNOPSIS...
SURFACE HIGH PRESSURE WILL CONTINUE OVER THE WESTERN ATLANTIC AND
GULF COAST. HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA THROUGH
TONIGHT. A SURFACE TROUGH WILL DEVELOP OVER THE CAROLINAS INTO
CENTRAL GEORGIA THIS AFTERNOON.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. THE MOST
LIKELY LOCATION FOR THUNDERSTORMS WILL BE ACROSS CENTRAL GEORGIA BUT
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH GEORGIA ALSO. THE
BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING.

.DISCUSSION...
A RELATIVELY MOIST AIRMASS WILL CONTINUE IN THE LOWER LEVELS. THE
AIRMASS WILL BECOME INCREASINGLY UNSTABLE WITH CAPES OF 1000 TO 2000.
A SURFACE TROUGH WILL DEVELOP OVER CENTRAL GEORGIA THAT WILL HELP
CONVECTIVE ACTIVITY OVER THAT AREA. WHILE ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA...A WEAK UPPER LEVEL WIND FIELD AND A DRIER
UPPER LEVEL AIRMASS WILL INHIBIT THE POSSIBILITY FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 20, 3:11 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 PM EDT THU MAY 20 2004

GAZ097-202045-
411 PM EDT THU MAY 20 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN LAURENS COUNTY
UNTIL 445 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CADWELL...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 445 PM EDT.
Special weather statement, May 20, 3:48 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT THU MAY 20 2004

GAZ102-103-202115-
448 PM EDT THU MAY 20 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN WEBSTER AND STEWART
COUNTIES UNTIL 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RICHLAND...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 515 PM EDT.
Special weather statement, May 20, 5:33 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
633 PM EDT THU MAY 20 2004

GAZ079-202300-
633 PM EDT THU MAY 20 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN TALBOT COUNTY UNTIL
700 PM EDT...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF JUNCTION CITY...MOVING
SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 700 PM EDT.
Special weather statement, May 20, 5:40 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT THU MAY 20 2004

GAZ073-202315-
640 PM EDT THU MAY 20 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN BALDWIN COUNTY
UNTIL 715 PM EDT...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MIDWAY-HARDWICK THE THUNDERSTORM
WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 715 PM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baldwin

When
May 20, 5:48 PM EST
Where
Baldwin County, 1 mi W of Browns Crossing
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.050, -83.383

The Baldwin county 911 center reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395616.